Hail, Lea
- When
- April 25, 4:42 PM MST to 4:52 PM MST
- Where
- Lea County, 15.45 mi SSW of Buckeye
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.590, -103.620
A trained spotter reported hen egg size hail. Time is estimated from radar.
It was another day of severe weather, caused by a broad trough over the western United States with a dryline near the higher elevations of West Texas and Southeast New Mexico. Numerous splitting supercells impacted portions of the Trans Pecos into Southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
It was another day of severe weather, caused by a broad trough over the western United States with a dryline near the higher elevations of West Texas and Southeast New Mexico. Numerous splitting supercells impacted portions of the Trans Pecos into Southeast New Mexico. Additional overnight and morning thunderstorms also produced localized flash flooding and severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 25, 4:31 PM MST, 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Midland/Odessa TX 631 PM CDT Fri Apr 25 2025 ...New AVIATION... .KEY MESSAGES... Updated at 630 PM CDT Fri Apr 25 2025 - Severe storms expected to develop this afternoon/evening. Large hail and damaging winds will be the primary threats, although a tornado or two cannot be ruled out. - Storm chances continue nearly every afternoon/evening this week for the Permian Basin and Lower Trans-Pecos. A few of these storms may also be strong to severe. .SHORT TERM... (This afternoon through Saturday night) Issued at 155 PM CDT Fri Apr 25 2025 Upper-level water vapor imagery depicts a trough over California with southwesterly flow over southeast New Mexico and west Texas. Shortwave impulses ahead of the aforementioned upper-level trough is expected to move over the area this afternoon/evening. A dryline will push eastward and setup along the New Mexico/Texas Panhandle border. Dew points in the low to mid 60s combined with lift from the dryline/shortwave should foster the development of showers and thunderstorms late this afternoon/evening. Strong to severe thunderstorms are possible, particularly over southeast New Mexico and the northwestern Permian Basin. Coverage looks to be slightly less than what we have seen the last few days. Though, large hail and damaging winds remain the primary threats with any storms that go severe. Afternoon highs are expected to top out in the 80s and 90s areawide, with overnight lows dropping into the 50s and 60s. Southwesterly to westerly flow aloft continues Saturday as the upper- level trough slowly moves its way towards the area. Another shortwave impulse ahead of the trough moves over southeast New Mexico/west Texas Saturday afternoon, bringing additional chances of showers and storms. Showers and storms should once again develop ahead of the dryline that will be located roughly the same location as today. At this time, any storms that develop Saturday afternoon/evening should stay below severe limits. Saturday's highs are forecast to be in the 80s and 90s for most, with the exception of upper 70s in northern Lea County New Mexico and the northern Permian Basin. Saturday night's lows fall into the 50s and 60s. -Greening && .SHORT TERM... (This afternoon through Saturday night) Issued at 155 PM CDT Fri Apr 25 2025 Upper-level water vapor imagery depicts a trough over California with southwesterly flow over southeast New Mexico and west Texas. Shortwave impulses ahead of the aforementioned upper-level trough is expected to move over the area this afternoon/evening. A dryline will push eastward and setup along the New Mexico/Texas Panhandle border. Dew points in the low to mid 60s combined with lift from the dryline/shortwave should foster the development of showers and thunderstorms late this afternoon/evening. Strong to severe thunderstorms are possible, particularly over southeast New Mexico and the northwestern Permian Basin. Coverage looks to be slightly less than what we have seen the last few days. Though, large hail and damaging winds remain the primary threats with any storms that go severe. Afternoon highs are expected to top out in the 80s and 90s areawide, with overnight lows dropping into the 50s and 60s. Southwesterly to westerly flow aloft continues Saturday as the upper- level trough slowly moves its way towards the area. Another shortwave impulse ahead of the trough moves over southeast New Mexico/west Texas Saturday afternoon, bringing additional chances of showers and storms. Showers and storms should once again develop ahead of the dryline that will be located roughly the same location as today. At this time, any storms that develop Saturday afternoon/evening should stay below severe limits. Saturday's highs are forecast to be in the 80s and 90s for most, with the exception of upper 70s in northern Lea County New Mexico and the northern Permian Basin. Saturday night's lows fall into the 50s and 60s. -Greening && .LONG TERM... (Sunday through Thursday) Issued at 155 PM CDT Fri Apr 25 2025 The active weather period looks to continue into the long term forecast as an upper-level trough hangs out west of the region and southwest flow persisting aloft. A couple of disturbances look to move overhead Sunday and Monday, and with the dryline still hanging around the Permian Basin region, we'll likely see a few afternoon/evening thunderstorms develop across the Permian Basin, lower Trans Pecos, and Big Bend areas. Some of these storms could be severe with sufficient instability and moisture available, so large hail and damaging winds will continue to be the main threats during this time. Otherwise, high temperatures in the upper 80s to low 90s will be common Sunday and Monday. The upper trough finally makes a move Tuesday, swinging through the Dessert Southwest and increasing rain chances across the forecast area Tuesday night. This activity will quickly move out of the area Wednesday morning as a Pacific front shunts moisture to the east. A cold front follows Thursday, shifting winds to the north and knocking temperature down a bit. By the end of the work week, southwest flow aloft develops once again overhead and the return of the dryline. && .AVIATION... (00Z TAFS) Issued at 630 PM CDT Fri Apr 25 2025 VFR cigs and vis prevail at all terminals throughout most of this TAF period. Occasional MVFR cigs may occur occasionally, with showers and thunderstorms possible this evening. Included PROB30 at INK and HOB since showers/storms are tracking towards those sites during this 00Z issuance. Otherwise, have left showers and thunderstorms out of TAFs at all other sites due to uncertainty. Amendments may be made as needed. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 80 63 91 / 40 40 30 10 Carlsbad 62 87 59 94 / 30 10 10 10 Dryden 67 90 65 90 / 10 10 10 20 Fort Stockton 67 92 65 96 / 20 20 10 20 Guadalupe Pass 59 82 60 86 / 20 0 10 0 Hobbs 60 79 59 91 / 50 40 20 10 Marfa 57 87 55 89 / 10 10 10 20 Midland Intl Airport 66 82 64 91 / 30 30 20 10 Odessa 66 82 64 91 / 30 30 20 10 Wink 67 88 64 96 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...55 LONG TERM....27 AVIATION...55
Special Weather Statement
National Weather Service Midland/Odessa TX
Issued by National Weather Service San Angelo TX
325 PM CDT Fri Apr 25 2025
TXZ274-252100-
Reeves County Plains TX-
325 PM CDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL REEVES COUNTY THROUGH
400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Saragosa, or 14 miles south of Pecos, moving north at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Toyah Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3114 10346 3113 10367 3136 10367 3138 10342
TIME...MOT...LOC 2024Z 180DEG 17KT 3121 10357
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
mkdSpecial Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT Fri Apr 25 2025
TXZ274-252215-
Reeves County Plains TX-
438 PM CDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL REEVES COUNTY
THROUGH 515 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Toyah, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Reeves
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3165 10363 3164 10361 3162 10358 3141 10359
3136 10381 3161 10397
TIME...MOT...LOC 2138Z 169DEG 7KT 3147 10372
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
21Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM CDT Fri Apr 25 2025
NMZ028-034-TXZ059-060-067-274-278-252315-
Southern Lea County NM-Eddy County Plains NM-Loving TX-Ward TX-
Reeves County Plains TX-Davis Mountains Foothills TX-Winkler TX-
535 PM CDT Fri Apr 25 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EDDY...SOUTHERN
LEA...NORTHWESTERN REEVES...NORTHERN JEFF DAVIS...NORTHWESTERN
WARD...WESTERN WINKLER AND LOVING COUNTIES THROUGH 615 PM CDT /515
PM MDT/...
At 532 PM CDT /432 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles northeast of Kent
to 8 miles northwest of Toyah to 8 miles southeast of Mentone to 18
miles east of Orla. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pecos, Kermit, Jal, Wink, Toyah, Mentone, Barstow, Jal Airport, Red
Bluff Reservoir, Pecos Municipal Airport, Slash Ranch, Bennett, and
Winkler County Airport.
This includes the following highways...
Interstate 20 in Reeves County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT /900 PM MDT/ for
portions of southeastern New Mexico.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT /900
PM MDT/ for portions of southeastern New Mexico...and western and
southwestern Texas.
&&
LAT...LON 3116 10357 3134 10344 3150 10333 3169 10306
3231 10317 3222 10394 3170 10388 3147 10404
3127 10407 3107 10407
TIME...MOT...LOC 2232Z 249DEG 21KT 3117 10399 3130 10399 3143 10385
3164 10347 3191 10360
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
21Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
537 PM CDT Fri Apr 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Gst 5 NE Hovey 30.65N 103.27W
04/25/2025 M65 MPH Pecos TX Mesonet
&&
casSpecial Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT Fri Apr 25 2025
TXZ075-252345-
Pecos TX-
602 PM CDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS COUNTY
THROUGH 645 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Fort Stockton, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3062 10327 3076 10314 3068 10280 3043 10298
TIME...MOT...LOC 2302Z 289DEG 7KT 3062 10306
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
21Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Fri Apr 25 2025
TXZ059-067-273-274-260000-
Loving TX-Eastern Culberson County TX-Ward TX-
Reeves County Plains TX-
615 PM CDT Fri Apr 25 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN REEVES...
NORTHWESTERN WARD...NORTHEASTERN CULBERSON AND LOVING COUNTIES
THROUGH 700 PM CDT...
At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orla to 21 miles west of Mentone to 9
miles northwest of Toyah. Movement was north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pecos, Toyah, Mentone, Red Bluff Reservoir, Orla, Slash Ranch, and
Red Bluff.
This includes the following highways...
Interstate 10 between mile markers 17 and 39.
Interstate 20 between mile markers 17 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.
&&
LAT...LON 3199 10424 3200 10342 3172 10338 3131 10356
3125 10396 3152 10440 3169 10453
TIME...MOT...LOC 2315Z 194DEG 25KT 3187 10387 3160 10394 3141 10391
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
21The Midland/Odessa radar (KMAF), 153 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
6 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported hen egg size hail. Time is estimated from radar.
There are multiple public reports with pictures and videos of shattered windows caused by wind-driven hail approximately the size of a golf balls. The time is estimated from radar. The property damage cost is an estimation.
Tennis ball size hail was reported by a trained spotter. The time is estimated from radar.
A maximum wind gust of 67 MPH was observed at the West Texas Mesonet site, 2SW Tatum, associated with a severe thunderstorm.
Reports of shattered windows caused by wind-driven golf ball sized hail in Tatum. Time was estimated by radar. Property cost damage is an estimation.
At 2:53 AM MDT, a swift water rescue was conducted near a low-water crossing at Black River near Black River Road. A vehicle was reported to have been swept downstream. No injuries were reported. The time is radar estimated. Property damage is an estimation.
At 4:41 AM MDT, a swift water rescue was conducted at a low water crossing over the Black River along Higby Hole Road. No injuries were reported. The time is estimated using radar. The property damage is an estimation.
Ping pong-sized hail reported through social media in Hobbs. Time is estimated from radar.
A report from mPING was received of quarter-sized hail. The time is estimated from radar.
A social media post showed an oil field road closed due to flooding of a low-water crossing near the Pecos River in far southern Eddy County. The time was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244771, 1244772, 1244773, 1244775, 1244776, 1244797, 1244798, 1244800, 1244801, 1244799.